×

zbMATH — the first resource for mathematics

The validity of nonlinear geometric optics for weak solutions of conservation laws. (English) Zbl 0582.35081
It is shown that the solution u(x,t) to the genuinely nonlinear hyperbolic system of n conservation laws \[ u_ t+f(u)_ x=0,\quad u(x,0)=u_ 0+\epsilon v(x) \] in one space dimension satisfies \[ u(x,t)=u_ 0+\epsilon \sum^{n}_{j=1}\sigma^ j(\phi^ j,\tau)r_ j(u_ 0)+O(\epsilon^ 2)\quad for\quad \epsilon \to 0, \] where \(r_ j\) are right eigenvectors of the matrix \(f'(u_ 0)\), and the scalar functions \(\sigma^ j\) are solutions of an equation of Burgers’ type. It is shown that for initial data v with compact support and bounded variation the terms \(O(\epsilon^ 2)\) is uniformly small for all \(t>0\) in the \(L_ 1\)-norm. Similar estimates are given for periodic initial data v.
Reviewer: H.-D.Alber

MSC:
35L65 Hyperbolic conservation laws
35L45 Initial value problems for first-order hyperbolic systems
35A35 Theoretical approximation in context of PDEs
78A05 Geometric optics
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Dafermos, C. M.: Characteristics in hyperbolic conservation laws. A Study of the structure and asymptotic behaviour of solutions. In: Nonlinear analysis and mechanics: Heriot-Watt Symposium, Vol. I, Knops, R. J., ed. Pitman Research Notes in Mathematics #17
[2] DiPerna, R. J.: Decay and asymptotic behavior of solutions to nonlinear hyperbolic systems of conservation laws, Indiana Univ. Math. J.24, 1047-1071 (1975) · Zbl 0309.35050
[3] DiPerna, R. J.: Singularities of solutions of nonlinear hyperbolic systems of conservation laws. Arch. Rat. Mech. Anal.60, 75-100 (1975) · Zbl 0324.35062
[4] DiPerna, R. J.: Uniqueness of solutions of hyperbolic conservation laws, Indiana Univ. Math. J.28, 137-188 (1979) · Zbl 0409.35057
[5] Federer, H.: Geometric measure theory, Berlin, Heidelberg, New York: Springer, 1969 · Zbl 0176.00801
[6] Glimm, J.: Solutions in the large for nonlinear hyperbolic systems of equations. Commun. Pure Appl. Math.18, 697-715 (1965) · Zbl 0141.28902
[7] Glimm, J., Lax, P. D.: Decay of solutions of systems of nonlinear hyperbolic conservation laws. Am. Math. Soc. Memoirs101 (1970) · Zbl 0204.11304
[8] Hunter, J. K., Keller, J. B.: Weak shock diffraction. (in press, Wave Motion) · Zbl 0524.73027
[9] Hunter, J. K., Majda, A., Rosales, R.: Resonantly interacting weakly nonlinear hyperbolic waves, II: several space variables. (in preparation) · Zbl 0657.35084
[10] Hunter, J. K., Keller, J. B.: Weakly nonlinear high frequency waves. Commun. Pure Appl. Math.36, 547-569 (1983) · Zbl 0547.35070
[11] Keyfitz, B.: Solutions with shocks, an example of anL 1-contractive semi-group. Commun. Pure Appl. Math,24, 125-132 (1971) · Zbl 0209.12401
[12] Kruzkov, N.: First order quasilinear equations in several independent variables. Math. USSR Sb.10, 127-243 (1970) · Zbl 0215.16203
[13] Landau, L. D.: On shock waves at large distances from their place of origin. J. Phys. USSR9, 495-500 (1945)
[14] Lax, P. D.: Hyperbolic systems of conservation laws and the mathematical theory of shock waves. CMBS Monograph No. 11, SIAM, 1973 · Zbl 0268.35062
[15] Lax, P. D.: Shock waves and entropy. In: Contributions to nonlinear functional analysis, Zarantonello, E. ed. New York: Academic Press, 1971 · Zbl 0268.35014
[16] Lax, P. D.: Accuracy and resolution in the computation of solutions of linear and nonlinear equations. In: Recent advances in numerical analysis, pp. 107-118. DeBoor, C., Golub, G. ed. New York: Academic Press, 1978
[17] Lighthill, M. J.: A method for rendering approximate solutions to physical problems uniformly valid. Phil. Mag.40, 1179-1201 (1949) · Zbl 0035.20504
[18] Liu, T.-P.: Admissible solutions to systems of conservation laws. Am. Math. Soc. Memoirs 1982
[19] Liu, T.-P.: Decay toN-waves of solutions of general systems of nonlinear hyperbolic conservation laws. Commun. Pure Appl. Math.30, 585-610 (1977) · Zbl 0357.35059
[20] Majda, A., Rosales, R.: Resonantly interaction weakly nonlinear hyperbolic waves, I: A single space variable, (in press Studies Appl. Math. 1984) · Zbl 0572.76066
[21] Majda, A.: Compressible fluid flow and systems of conservation laws in several space variables. Applied Mathematical Science Series. Berlin, Heidelber, New York: Springer, 1984 · Zbl 0537.76001
[22] Majda, A., Rosales, R.: A theory for spontaneous Mach stem formation in reacting shock fronts, I: the basic perturbation analysis. SIAM J. Appl. Math.43, 1310-1334 (1983) · Zbl 0544.76135
[23] Majda, A., Rosales, R.: Weakly nonlinear detonation waves. SIAM J. Appl. Math.43, 1086-1118 (1983) · Zbl 0544.76135
[24] Nayfeh, A. H.: A comparison of perturbation methods for nonlinear hyperbolic waves. In: Singular perturbations and asymptotics, pp. 223-276. Meyer, R., Parter, S. eds. New York: Academic Press, 1980 · Zbl 0495.35010
[25] Vol’pert, A. I.: The spaces BV and quasilinear equations. Math. USSR Sb.2, 257-267 (1967) · Zbl 0168.07402
[26] Whitham, G. R.: The flow pattern of a supersonic projectile. Commun. Pure Appl. Math.5, 301-348 (1952) · Zbl 0047.19106
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.